Virginia, 2025

Flash Flood and Heavy Rain in Virginia, August 1, 2025

August 1, 2025 · NWS RNK · 2 events in 1 county or zone

A slow-moving line of storms passed across the City of Galax and neighboring Grayson County just before 2 pm EDT during the afternoon of August 1st, with multiple cells within the line observed training across the city. The line weakened and exited the area by around 3:30 pm EDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A slow-moving line of storms passed across the City of Galax and neighboring Grayson County just before 2 pm EDT during the afternoon of August 1st, with multiple cells within the line observed training across the city. The line weakened and exited the area by around 3:30 pm EDT. Rainfall rates were observed to be as high as 4.5 inches per hour in a couple areas of the city, with storm total amounts per multiple personal weather stations observed to be between 3 and 3.25 inches. These amounts are estimated to be around a 75-year event at the 90 minute duration per NOAA Atlas 14 Point Precipitation Frequency estimates. CREST Unit Streamflow reached a maximum of a little over 500 cfs per mi^2, while the FLASH 1-hr QPE/FFG ratio reached as high as 150.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 1, 12:48 PM EST, 12 minutes earlier.

Area forecast discussion, Aug 1, 12:48 PM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
148 PM EDT Fri Aug 1 2025

.SYNOPSIS...
Front to continue to slide south into the southeast U.S. tonight
into Saturday while high pressure pushes into the northern Mid-
Atlantic states. Drier and cooler air will start to filter in
Saturday and become more established to close out the weekend.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 130 PM EDT Friday...

Key Messages:

1) Flood Watch for portions of southwest VA into northwest NC
through this evening.

2) Still humid but temperatures lower.

3) Saturday will be less humid and mild.

Main front is over central NC this morning but an inverted
trough still remains across our area with higher RH. 12z RNK
sounding is moist from sfc to 150 mb, with pwat 1.76". Showers
and few storms line up from southeast WV into the New and
Roanoke Valleys toward Lynchburg mid morning where this axis of
instability/sfc convergence exist.

With some training of cells and rainfall rates of 2-4"/hr in
heavier storms, have opted to issue a flood watch from around
the Roanoke/Bedford VA area southwest into the NC
mountains/foothills. Though the NC counties have not had as much
in the past 24 hours, antecedent conditions along with
topography could lead to flooding quicker than usual if said
rates occur.

As for severe storms, cannot rule out an isolated downburst with
water loading but better chances for severe will be down across
southern NC. Any strong/severe storm if it occurs would be along
the better instability/convergence axis running up I-77 in NW
NC.

Dense fog and low stratus for the mountains are possible
overnight tonight, but with cloud cover, dense fog should be
mainly confined to the mountaintops.

Deeper moisture continues to shift south Saturday but residual
inverted trough axis may linger across the southern Blue Ridge
leading to scattered showers/a few storms Saturday.

Lows tonight will be in the 60s, and most will start feeling the
less humid air by Saturday as dewpoints drop into the upper 50s
to mid 60s. Cloud cover with the wedge will hold temps down as
well Saturday with highs in the 70s.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 1130 AM EDT Friday...

Key Points:

1. Below normal temperatures.
2. Isolated/Scattered showers/storms confined to mainly far western
parts of the forecast area.

A look at the 1 Aug 00Z NCEP Ensemble Mean 500mb Geopotential
Heights shows a longwave trough centered over ME to just off the mid-
Atlantic coast Saturday evening. A shortwave trough is expected to
be crossing James Bay. A broad upper ridge is expected to extent
over most of the southern half of CONUS. A closed low is expected to
be over the Gulf of Alaska. For Sunday/Sunday night, a shortwave
trough will progress east through far southeast Canada. A weaker
shortwave trough will head east across ND. A closed low will remain
parked over the Gulf of Alaska, and a broad ridge will be over
southern CONUS. For Monday/Monday night, a weakness develops
within the center of the w-e oriented ridge over southern CONUS,
within the mid-Mississippi Valley. The low over the Gulf of
Alaska opens into a more progressive wave and approaches the
Pacific Northwest.

At the surface on Saturday night a front is expected to be situated
w-e over the Gulf Coast states. A broad area of high pressure will
extend from the Upper Mississippi Valley east to off the New England
coast. A nose of high pressure is develop south within the lee of
the Appalachians. Additionally, an inverted trough is expected
to extend north from the Gulf Coast front, north into eastern
parts of KY/TN. For Sunday/Sunday night, the center of the
surface shifts to over the mid-Atlantic region, and the lee side
ridge is expected to extend south to parts of GA/SC. A front
remains over the Gulf Coast states, however the inverted trough
is expected to pivot clockwise to over the mid-Mississippi
Valley. On Monday/Monday night, the lee side ridge remains in
place. The front over the Gulf Coast states also remains, but
becomes a bit more robust as low pressure develops over west
TX.

A look at the 1 Aug 00Z NAEFS Ensemble Situational Awareness data
shows 850mb temperatures around +12C to +14C Saturday night through
Sunday night. The low end of this range touches the 2.5 to 10
percentile of the 30-year CFSR climatology. For Monday and Monday
night values are a little high at +14C to +15C.

The above weather patterns offers the following forecast. With high
pressure nosing south along the lee of the Appalachians, we will
find ourselves withing a summertime version of a cold air damming
pattern. We are expecting below normal temperatures for the region.
Additionally, with an inverted trough over parts of KY/TN and weak
anti-cyclonic flow around the nose of the high, the far western
portion of the area will be a candidate for late
afternoon/evening isolated/scattered showers and storms.
Temperatures through the period are expected to average three to
five degrees below normal.

Confidence in the above weather scenario is high.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 1130 AM EDT Friday...

Key Point:

1. Temperatures slowly trending from slightly below normal readings
to readings slightly above readings during the period.

A look a the 1 Aug 00Z NCEP Ensemble Mean 500mb Geopotential Heights
shows two distinct centers of high pressure, one over the Four
Corners to TX region, and another off the SE US coast. A general
area of relatively lower heights rests between them over
Mississippi River Valley. A trough is over the Pacific Northwest
with a leading shortwave trough over MT. For
Wednesday/Wednesday night, a general height weakness continues
over the Mississippi Valley, flanked west and east by broad
regions of high pressure. The trough over the Pacific Northwest
is expected to broaden into a longerwave feature. For
Thursday/Thursday night, the height weakness over the
Mississippi Valley shifts east to over parts of the Lower Ohio
and Tennessee Valleys while still being flanked west and east by
high pressure centers. A broad trough will be moving across the
Canadian prairies. For Friday, while the ensembles are fairly
washed out, the weakness in the height field may make additional
progress east to over our region. Broad high pressure remains
situated near the Four Corners region.

At the surface, a ridge continues to hold fast over the lee of the
Appalachians. within a cold air damming scenario. However, there is
some indication that this ridge will start to lift northeast. A
front remains situated from low pressure over west TX to the Lower
Mississippi Valley. However, this front may start to take on
characteristics of a warm front. For Wednesday/Wednesday night, the
warm front is expected to approach our region and the impact of cold
air damming continue to weaken but not conclude. For Thursday,
Thursday night, and Friday there may not be large differences in the
overall pattern across central to eastern CONUS as compared to
Wednesday.

A look at the 1 Aug 00Z NAEFS Ensemble Situational Awareness data
shows 850mb temperatures on Tuesday and Wednesday are expected to
range from +14C to +15C across the region. For Thursday, values inch
higher to +15C to +17C. Likewise for Friday, expect slightly
higher values of +17C to +18C.

The above weather patterns offers the following forecast. The
summertime cold air damming scenario which started over the weekend
will continue into early next week. As we approach mid-week, and by
the close of the work week, we expect the strength of the cold air
damming to lessen, and perhaps start eroding from southwest to
northeast. After another slightly below normal temperature day
on Tuesday, values will start to trend higher as the week
progresses. By Friday, values may be slightly above normal.
Shower/Storm chances will trend from being primarily confined
to the far western sections on Tuesday, to a greater
distribution across the forecast area mid to late week.

Confidence in the above weather scenario is moderate.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 140 PM EDT Friday...

MVFR to IFR cigs persist for this afternoon with
showers/storms mainly occurring southeast of a line from BLF-
BCB-ROA, so have some VCSH/VCTS at times along with tempo groups
for moderate/heavy rain especially at ROA/LYH/DAN/BCB. LWB will
have the least coverage as more stable air starts to work in
from the north. Cannot rule out some VFR at times north of BLF-
BCB later this afternoon, but overall with a wedge setting up
starting tonight all sites will stay sub-VFR with IFR or worse
likely after midnight, mainly from ceilings. However IFR vsbys
possible as well, and LIFR at LWB.

Think showers fade to drizzle at all sites tonight but low
ceiling will likely carry the tafs into 18z Saturday, with some
lifting to high end MVFR by then.

Northerly and light winds turn more ENE tonight through
Saturday.

.EXTENDED AVIATION OUTLOOK...

Morning fog will continue to be a daily threat, but lessening
moisture may help inhibit widespread fog development beginning
Sunday. We may see a few isolated afternoon storms over the
southern Blue Ridge through Sunday, but otherwise VFR expected
into early next week. A warm front starts approaching the area
midweek which may bring showers/storms back into the forecast
along with sub-VFR ceilings/vsbys.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch until midnight EDT tonight for VAZ010>017-022-
     032>034-043.
NC...Flood Watch until midnight EDT tonight for NCZ001>003-018-019.
WV...None.

&&

SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...DS
LONG TERM...DS
AVIATION...WP
Hazardous weather outlook, Aug 1, 11:36 AM EST, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1236 PM EDT Fri Aug 1 2025

NCZ004>006-020-VAZ007-009-018>020-023-024-035-044>047-058-059-
WVZ042>044-507-508-021645-
Stokes-Rockingham-Caswell-Yadkin-Tazewell-Smyth-Craig-Alleghany VA-
Bath-Botetourt-Rockbridge-Amherst-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
1236 PM EDT Fri Aug 1 2025

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms this afternoon and evening may produce
localized heavy rainfall leading to urban, small stream, or flash
flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>003-018-019-VAZ010>017-022-032>034-043-021645-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Roanoke-Patrick-Franklin-Bedford-
Henry-
1236 PM EDT Fri Aug 1 2025

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

A few storms could also bring damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report flooding, hail of any
size, as well as any damage caused by thunderstorm winds in their
area.

In the hours before

Local storm report, Aug 1, 7:52 AM EST, 5 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
852 AM EDT Fri Aug 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     Tstm Wnd Dmg     1 E Moneta              37.19N 79.62W
07/31/2025                   Bedford            VA   911 Call Center

            Tree down in Moneta area of Bedford County.

&&

CDG
Local storm report, Aug 1, 7:55 AM EST, 5 hours 5 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Blacksburg VA
855 AM EDT Fri Aug 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     Tstm Wnd Dmg     1 E Moneta              37.19N 79.62W
07/31/2025                   Bedford            VA   911 Call Center

            Corrects previous tstm wnd dmg report from 1
            E Moneta. Tree down in Moneta area of
            Bedford County.

&&

CDG
Local storm report, Aug 1, 8:03 AM EST, 4 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
903 AM EDT Fri Aug 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     Flash Flood      2 NW Eagle Rock         37.65N 79.83W
07/31/2025                   Botetourt          VA   911 Call Center

            Road washed out reported at 22 Blk Ball Park
            Road.

&&

CDG
Special weather statement, Aug 1, 12:07 PM EST, 53 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
107 PM EDT Fri Aug 1 2025

VAZ013-016-017-032-011730-
Pulaski VA-Patrick VA-Floyd VA-Carroll VA-
107 PM EDT Fri Aug 1 2025

...STRONG THUNDERSTORMS WILL IMPACT
SOUTHEASTERN PULASKI...FLOYD...NORTHEASTERN CARROLL AND NORTH CENTRAL
PATRICK COUNTIES THROUGH 130 PM EDT...

At 106 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Willis, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Floyd...
Indian Valley...
Woolwine...
Willis...
Allisonia...
Dugspur...
and Laurel Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3683 8083 3686 8081 3688 8074 3691 8077
      3696 8073 3697 8019 3688 8022 3687 8023
      3687 8022 3679 8025 3666 8037
TIME...MOT...LOC 1706Z 295DEG 17KT 3686 8055

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CDG
Special weather statement, Aug 1, 12:30 PM EST, 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
130 PM EDT Fri Aug 1 2025

NCZ002-003-011800-
Surry NC-Alleghany NC-
130 PM EDT Fri Aug 1 2025

...STRONG THUNDERSTORMS WILL IMPACT
SOUTHEASTERN ALLEGHANY AND SURRY COUNTIES IN NORTHWESTERN NORTH
CAROLINA THROUGH 200 PM EDT...

At 130 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over White Plains, or over Mount Airy, moving southeast
at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mount Airy...
Fairview...
Flat Rock...
Dobson...
Pilot Mountain...
Mountain Park...
and Bottom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3638 8094 3640 8097 3639 8098 3640 8102
      3652 8104 3656 8080 3656 8053 3652 8044
      3648 8044 3640 8047 3631 8063
TIME...MOT...LOC 1730Z 296DEG 12KT 3647 8061

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CDG
Special weather statement, Aug 1, 12:43 PM EST, 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
143 PM EDT Fri Aug 1 2025

VAZ016-017-032-033-043-044-011815-
Henry VA-Franklin VA-Patrick VA-Floyd VA-Carroll VA-Pittsylvania VA-
143 PM EDT Fri Aug 1 2025

...STRONG THUNDERSTORMS WILL IMPACT
SOUTHEASTERN FLOYD...WEST CENTRAL PITTSYLVANIA...EAST CENTRAL
CARROLL...NORTHERN HENRY...PATRICK AND FRANKLIN COUNTIES THROUGH 215
PM EDT...

At 143 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Buffalo Ridge, or near Stuart, moving southeast at
20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rocky Mount...
Stuart...
Ferrum...
Penhook...
Ararat...
Bassett...
and Sydnorsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3655 8046 3656 8053 3675 8059 3712 7970
      3691 7948 3672 7987 3656 8044
TIME...MOT...LOC 1743Z 309DEG 17KT 3671 8031

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CDG

The radar

The Roanoke radar (KFCX), 71 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Galax (C)

When
August 1, 1:00 PM EST to 2:30 PM EST
Where
Galax (C) County, 0.64 mi WSW of Galax
Reported by
Mesonet
Coordinates
36.667, -80.931

A personal weather station (Weather Underground: KVAGALAX3) recorded a rainfall total of 3.14 inches which fell during a 90-minute period. This estimates to be roughly a 75-year rainfall event per NOAA Atlas 14 Point Precipitation Frequency estimates for this time duration.

Flash Flood, Galax (C)

When
August 1, 2:10 PM EST to 4:30 PM EST
Where
Galax (C) County, 1.62 mi W of Galax to 2.14 mi NW of Galax
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.669, -80.949

Rainfall totals ranging from 3 to 3.25 inches occurred during about a 90-minute period, with rain falling at rates exceeding 4 inches per hour. Runoff from this rain caused flooding on multiple roads in and around the City of Galax. Reports of flooding include heavy runoff from the rain flowing into a nursing and rehab center along Painter Street. Several inches of water were also observed flowing across Oldtown Street, Glendale Road, Bedsaul Road, Parkwood Drive and Webster Street in front of Twin County Tire Company. No damage was reported to the roadways, which were open to traffic once the flooding receded.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1293028, 1293024.